Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2008, 8:15 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 8:15 PM MST (03:15 UTC)
- Expired
- Jul 23, 2008, 8:45 PM MST
- In force
- 30 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 240315
SVRTWC
AZC003-019-023-240345-
/O.NEW.KTWC.SV.W.0049.080724T0315Z-080724T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
815 PM MST WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF SIERRA VISTA...
EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 845 PM MST
* AT 806 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM SIERRA VISTA TO 12 MILES NORTHEAST OF HUACHUCA
CITY...AND MOVING WEST AT 17 MPH.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS WARNING REPLACES THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM
WARNING FOR SOUTHWEST COCHISE COUNTY.
LAT...LON 3134 11075 3191 11051 3180 11005 3133 11020
TIME...MOT...LOC 0313Z 092DEG 15KT 3137 11030 3150 11030
3172 11019
$$2 follow-up statements
000
WWUS55 KTWC 240336
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
836 PM MST WED JUL 23 2008
AZC003-019-023-240345-
/O.CON.KTWC.SV.W.0049.000000T0000Z-080724T0345Z/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
835 PM MST WED JUL 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR EXTREME SOUTHEASTERN PIMA...EASTERN SANTA CRUZ AND SOUTHWESTERN
COCHISE COUNTIES...
AT 830 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PARKER CANYON LAKE TO FORT HUACHUCA TO WHETSTONE...
MOVING WEST AT 17 MPH.
LAT...LON 3134 11075 3191 11051 3180 11005 3133 11020
TIME...MOT...LOC 0335Z 092DEG 15KT 3144 11048 3159 11042
3170 11030
$$000
WWUS55 KTWC 240344
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
844 PM MST WED JUL 23 2008
AZC003-019-023-240350-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-080724T0345Z/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
844 PM MST WED JUL 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN PIMA...
EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES WILL EXPIRE AT
845 PM MST...
ALTHOUGH THUNDERSTORMS CONTINUE ALONG A LINE FROM PARKER CANYON
LAKE...TO CANELO TO WHETSTONE...THE STRONG HAVE FALLEN BELOW SEVERE
LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE AT 845 PM MST.
HOWEVER...A WELL DEFINED THUNDERSTORM OUTFLOW BOUNDARY WITH GUSTS TO
45 MPH ALONG A LINE FROM PATAGONIA...TO SONOITA TO KARTCHNER CAVERNS
WILL CONTINUE TO MOVE NORTHWEST THROUGH 915 PM MST.
LAT...LON 3134 11075 3191 11051 3180 11005 3133 11020
TIME...MOT...LOC 0340Z 092DEG 15KT 3144 11050 3159 11044
3170 11032
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:05 PM MST, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 2:05 PM MST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 205 PM MST WED JUL 23 2008 .SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE MOVING ACROSS NORTHERN MEXICO WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TONIGHT. DECREASED THUNDERSTORM ACTIVITY IS ON TAP THURSDAY AND FRIDAY AS DRIER AIR ALOFT MOVES ACROSS THE AREA. FOR THIS WEEKEND... THE REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED TO BRING AN INCREASED CHANCE OF THUNDERSTORMS TO SOUTHEAST ARIZONA. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED-SCATTERED MOSTLY LESS THAN 40 DBZ ECHOES ACROSS FAR NRN GREENLEE COUNTY AT 2100Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. CYCLONIC CIRCULATION FEATURE TO MOVE WWD ACROSS NRN OLD MEXICO TONIGHT. AIRMASS ACROSS SE AZ ESPECIALLY VICINITY TUCSON METRO AREA WORKED-OVER FROM MCS EARLIER THIS MORNING. HOWEVER ENOUGH MOISTURE AND SYNOPTIC-SCALE ASCENT TO JUSTIFY THE MENTION OF SCATTERED SHOWERS/THUNDERSTORMS AREAWIDE THIS EVENING. FOR NOW WILL ALSO MAINTAIN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AREAWIDE AFTER MIDNIGHT...AND WILL DEFER TO THE EVENING SHIFT TO MODIFY THIS SCENARIO ACCORDINGLY. NO CHANGES OF SIGNIFICANCE WERE MADE TO PREVIOUSLY ISSUED FORECASTS THAT DEPICT DECREASED CONVECTIVE ACTIVITY THUR-FRI. THEREAFTER... UPSWING IN SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEKEND AS UPPER LEVEL REMNANTS OF TROPICAL SYSTEM DOLLY DEPICTED VIA VARIOUS NWP MODELS TO SPREAD NWWD TOWARD THIS FORECAST AREA. FOR FURTHER DETAIL PLEASE REFERENCE WMO HEADER FXUS02 KWBC/AWIPS HEADER PMDEPD/. THERE WILL BE AN INCREASED POTENTIAL FOR LOCALLY HEAVY DOWNPOURS ASSOCIATED WITH THE DEEPER REMNANT TROPICAL MOISTURE. OPTED FOR A BLEND OF GFSX MOS GUIDANCE VALUES AND CLIMO POPS DURING THE MON-WED PERIOD. WARMER THUR WITH DAYTIME TEMPS THUR-FRI TRENDING CLOSE TO NORMAL FOR LATE JULY. BELOW NORMAL DAYTIME TEMPS SAT INTO EARLY NEXT WEEK. && .AVIATION...EXPECT SCATTERED TSRA/SHRA ACROSS SE AZ INTO TONIGHT. CLOUD DECKS GENERALLY 5-7K FT AGL THOUGH CEILINGS AS LOW AS 1-3K FT AGL VICINITY +TSRA. HIGHER TERRAIN OCCASIONALLY OBSCURED INTO TONIGHT. GENERALLY LIGHT SURFACE WINDS THOUGH GUSTS NEAR 35 KTS VICINITY STRONGEST THUNDERSTORMS. ACTIVITY TO DECREASE AFTER 24/07Z INTO THURSDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 1:47 PM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 147 PM MST WED JUL 23 2008 AZZ029-032>034-241200- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- 147 PM MST WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN AND CLOUDS THIS MORNING STABILIZED THE ATMOSPHERE...WHICH HAS SIGNIFICANTLY REDUCED THE THREAT OF STRONG THUNDERSTORMS TODAY. HOWEVER...SOME SUNSHINE HAS ALLOWED THE ATMOSPHERE TO RECOVER SOMEWHAT...SO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE MOUNTAINS THROUGH EARLY EVENING...WITH A FEW POSSIBLY GETTING PUSHED WEST INTO THE VALLEYS AT 10 TO 15 MPH. MOST OF THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET...ALTHOUGH WITH AN UPPER LEVEL DISTURBANCE PASSING ACROSS NORTHWEST MEXICO TONIGHT...THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL BE REDUCED THURSDAY AND FRIDAY AS DRIER AIR ALOFT SPREADS INTO SOUTHEAST ARIZONA. ATTENTION WILL THEN TURN TO THE UPPER LEVEL REMAINS ON HURRICANE DOLLY...WHICH WILL SPREAD TOWARD THE DESERT SOUTHWEST THIS WEEKEND. THE BULK OF HER LOW LEVEL MOISTURE WILL BE WRUNG OUT OVER THE MOUNTAINS OF NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL REMAINS WILL REMOISTEN THE ATMOSPHERE...AND WILL INTERACT WITH THE PREEXISTING MONSOON FLOW TO CAUSE AN UPSWING IN SHOWERS AND THUNDERSTORMS THIS WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-035-241200- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- 147 PM MST WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT DRIER AIR ALOFT HAS BEGUN TO STABILIZE THE ATMOSPHERE. HOWEVER WITH PLENTY OF SUNSHINE TODAY AND A WEAK TEMPERATURE BOUNDARY LEFT OVER FROM THUNDERSTORMS THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THROUGH EARLY EVENING...WITH A FEW GETTING PUSHED WEST INTO THE VALLEYS AT 10 TO 15 MPH. GUSTY WINDS TO 45 MPH AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS FROM THESE STORMS...MOST OF WHICH WILL DIMINISH AFTER SUNSET. MOST OF THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET...ALTHOUGH WITH AN UPPER LEVEL DISTURBANCE PASSING ACROSS NORTHWEST MEXICO TONIGHT...THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL BE REDUCED SOMEWHAT THURSDAY AND FRIDAY AS DRIER AIR ALOFT CONTINUES TO SPREAD INTO SOUTHEAST ARIZONA. ATTENTION WILL THEN TURN TO THE UPPER LEVEL REMAINS ON HURRICANE DOLLY...WHICH WILL MOVE TOWARD THE DESERT SOUTHWEST THIS WEEKEND. THE BULK OF HER LOW LEVEL MOISTURE WILL BE WRUNG OUT OVER THE MOUNTAINS OF NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL REMAINS WILL REMOISTEN THE ATMOSPHERE...AND WILL INTERACT WITH THE PREEXISTING MONSOON FLOW TO CAUSE AN UPSWING IN SHOWERS AND THUNDERSTORMS THIS WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-241200- WESTERN PIMA COUNTY- 147 PM MST WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT DRIER AIR HAS SPREAD INTO WESTERN PIMA COUNTY TODAY. THUS ONLY AN STRAY SHOWER OR THUNDERSTORM IS EXPECTED THIS EVENING...MAINLY NEAR THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL BE MINIMAL THURSDAY AND FRIDAY AS DRIER AIR ALOFT CONTINUES TO SPREAD INTO SOUTHEAST ARIZONA. ATTENTION WILL THEN TURN TO THE UPPER LEVEL REMAINS ON HURRICANE DOLLY... WHICH ARE EXPECTED TO SPREAD TOWARD THE DESERT SOUTHWEST THIS WEEKEND. THE BULK OF HER LOW LEVEL MOISTURE WILL BE WRUNG OUT OVER THE MOUNTAINS OF NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL REMAINS WILL REMOISTEN THE ATMOSPHERE...AND WILL INTERACT WITH THE PREEXISTING MONSOON FLOW TO CAUSE AN UPSWING IN SHOWERS AND THUNDERSTORMS THIS WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:09 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 36 min |
| Jul 23, 7:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Jul 24, 4:58 PM MST | Areal Flood Advisory | TWC | Pima | 92 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.